Anticonvulsants + Calcium channel blockers

Verapamil can cause a marked rise in serum carbamazeptne levels resulting in intoxication. The same effect has been seen in two patients given diltiazem. Nifediptne appears not to inter act with carbamazepine but tt caused phenytoin intoxication in one patient. The serum levels of felodtpine are very markedly reduced by carbamazeptne, phenobarbttone and phenytotn, and verapamil levels are also very much reduced by phenobarbitone.

Clinical evidence

Anttconvulsant and toxic effects increased

(a) Carbamazepme + diltiazem or nifedipine

An epileptic patient on 1 g carbamazepme daily developed signs of toxicity (dizziness, nausea, ataxia and diplopia) within two days of starting to take 60 mg diltiazem three times a day. His serum carbamazepme levels had risen about 50% (from 13 to 21 mg/1) but fell once again when the diltiazem was stopped. No interaction occurred when the diltiazem was replaced by nifedipine, 20 mg three times a day.

Another report describes carbamazepme toxicity in a patient given diltiazem associated with a 50% rise in serum levels.

(b) Carbamazepme + verapamil

Srxilephc patients developed mild carbamazepme intoxication within 36-96 h of starting 120 mg verapamil three times a day. The symptoms disappeared when the verapamil was withdrawn. Total carbamazepme serum levels had risen by 46% (33% in free plasma carbamazepme concentrations). Rechallenge of two of the patients with less verapamil (120 mg twice a day) caused a similar rise in serum verapamil levels. This report also describes another patient with elevated serum carbamazepme levels while taking verapamil.

Two reports describe carbamazepme toxicity in three patients caused by verapamil. The verapamil was successfully replaced by nifedipine in one patient.

(c) Phenytoin + nifedipine

An isolated report describes intoxication in a man on phenytoin three weeks after starting to take 30 mg nifedipine daily. His serum phenytom levels had risen to 30 4 /xg/ml. Two weeks after stopping the nifedipine his serum phenytoin levels had fallen to 10 5 /ig/ml and all the symptoms had gone two weeks later.

Calcium channel blocker effects reduced

(a) Felodipine + carbamazepme, phenobarbitone and phenytoin

After taking 10 mg felodipine daily for four days, 10 epileptics on carbamazepme or phenytoin or phenobarbitone or carba¬mazepme with phenytoin had markedly reduced serum felodipine levels (peak levels of 1 6 nmol/1 compared with 8 9 nmol/1 in 12 control subjects). The AUC (area under the time-concentration curve) was reduced to about 7%.

(b) Nifedipine + phenobarbitone

A study in 15 normal subjects showed that after taking 100 mg phenobarbitone daily for two weeks the clearance of a single 20 mg dose of nifedipine m a "cocktail" also contain ing sparteme, mephenytoin and antipynne was increased almost threefold (from 1088 to 2981 ml/min) and the nifedipine AUC (area under the concentration-time curve was reduced about 60% (from 343 to 135 ng h/ml).

(c) Verapamil + phenobarbitone

A study m seven normal subjects showed that after taking 100 mg phenobarbitone daily for three weeks the clearance of verapamil (80 mg orally six-hourly) was increased fourfold (from 22 to 91 ml/min/kg) and the bioavailability was reduced fivefold (from 0 59 to 0 12).

Mechanism

It would appear that the calcium channel blockers inhibit the metabolism of carbamazepme and phenytoin by the liver, thereby reducing their loss from the body and increasing serum levels In contrast, the anticonvulsants are well recognized as enzyme inducers which can increase the metabolism of the calcium channel blockers by the liver, resulting m a very rapid loss from the body.

Importance and management

Information about the effects of calcium channel blockers on carbamazepme is limited, but what is known indicates that if verapamil and possibly diltiazem are given the carbamazepme dosage will need to be reduced to avoid intoxication. Nifedipine appears to be a noninteracting alternative, but may not be safe with phenytoin. There appears to be no information about the effects of calcium channel blockers on other anticonvulsants.

Carbamazepme, phenobarbitone and phenytom markedly reduce felodipine levels, phenobarbitone has the same effect on verapamil and possibly on nifedipine also A considerable increase m the dosage of these calcium channel blockers will be needed in epileptic patients taking these drugs. There is no direct information of interactions with other calcium channel blockers, but be alert for evidence of reduced effects with others metabolized m a similar way (nifedipine, nicardipine, nitrendipine).